Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 249, NWS Wichita, KS

November 30, 2018Allen County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 30, 2018, 10:57 PM CST for Allen County, Woodson County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2018, 10:57 PM CST (04:57 UTC)
Expired
Nov 30, 2018, 11:45 PM CST
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Allen County, KS, Woodson County, KS

The radar

The Pleasant Hill radar (KEAX), 142 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 9:47 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
396 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WUUS53 KICT 010457
SVRICT
KSC001-207-010545-
/O.NEW.KICT.SV.W.0249.181201T0457Z-181201T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1057 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Woodson County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 1145 PM CST.

* At 1057 PM CST, severe thunderstorms were located along a line
  extending from near Yates Center to near Chanute to near St. Paul,
  moving north at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Neosho Falls,
  Savonburg, Elsmore, Mildred, Bassett, Petrolia, Rose, Iola Airport
  and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.

LAT...LON 3773 9509 3773 9583 3804 9561 3804 9508
TIME...MOT...LOC 0457Z 189DEG 44KT 3785 9577 3774 9546 3747 9522 

HAIL...0.88IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
280 
WWUS53 KICT 010514
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1114 PM CST FRI NOV 30 2018

KSC001-207-010545-
/O.CON.KICT.SV.W.0249.000000T0000Z-181201T0545Z/
Woodson KS-Allen KS-
1114 PM CST FRI NOV 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
FOR EASTERN WOODSON AND ALLEN COUNTIES...

At 1113 PM CST, severe thunderstorms were located along a line
extending from near Neosho Falls to Iola to 7 miles northwest of
Walnut, moving north at 60 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Iola, Humboldt, Yates Center, La Harpe, Gas, Moran, Neosho Falls,
Savonburg, Elsmore, Mildred, Bassett, Petrolia, Rose, Iola Airport
and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.

LAT...LON 3773 9509 3773 9583 3804 9561 3804 9508
TIME...MOT...LOC 0513Z 180DEG 51KT 3800 9563 3790 9539 3769 9514 

HAIL...0.75IN
WIND...60MPH
 
$$

LAWSON
208 
WWUS53 KICT 010537
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1137 PM CST FRI NOV 30 2018

KSC001-207-010547-
/O.EXP.KICT.SV.W.0249.000000T0000Z-181201T0545Z/
Woodson KS-Allen KS-
1137 PM CST FRI NOV 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODSON AND ALLEN
COUNTIES WILL EXPIRE AT 1145 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.

LAT...LON 3773 9509 3773 9583 3804 9561 3804 9508
TIME...MOT...LOC 0537Z 189DEG 44KT 3800 9563 3790 9539 3769 9514 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 6:12 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Nov 30, 6:12 PM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
612 PM CST Fri Nov 30 2018

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM CST Fri Nov 30 2018

Vigorous shortwave moving out of the southern Rockies will rapidly
move into the plains this evening and overnight.  As it lifts north
it will be become vertically stacked and take on a more negative
tilt as it moves into ern KS.  Large scale ascent and diffluent flow
will lead to widespread showers and some thunderstorms, increasing
across most of the forecast area late this afternoon into this
evening. System is coming out a little slower and deeper than
previously thought, which will allow better low level moisture to
increase into areas east of the KS Turnpike by this evening. Latest
hi-rez models solutions suggests bulk shear of 65-70kt and MUCAPE
values increasing to 1500-1700 J/KG by this evening. Of a bigger
concern is increasing surface based instability (1200-1500 J/KG) and
0-1 km shear (35-40 kts) and directional shear, which suggests a low
topped supercell threat for areas over SE KS this evening. This
increasing low level instability, combined with the above mentioned
bulk shear, suggests an increasing chance of severe storms for SE KS
(see latest Day 1 SPC outlook), if the storms can become rooted in
the boundary layer. Its still somewhat conditional or whether this
will occur, or if the storms will stay slightly elevated. With that
in mind, quarter size hail/60 mph winds, look to be the main
concern, but a brief tornado cannot be ruled out, given 0-1km shear
values. Could see a few strong storms to the west of this main
severe threat area, extend back to the KS turnpike, as elevated
instability increases to 1500 j/kg late this evening.

The mid/upper shortwave deepens as it makes slow progress north and
east into the Missouri Valley on Sat with some lingering light
precipitation likely across much of northern KS. Light rain may mix
with snow at times as colder air gets wrapped into the system, but
any accumulations are expected to remain light at this time. Gusty
northwest winds are also anticipated with 20-30 knot gusts possible
across central KS.

Below normal temperatures will prevail again on Sunday as a mean
mid/upper trough remains in place across the CONUS. Maintained some
low pops along the I-70 corridor where a light wintry mix will
remain possible.

Ketcham

.LONG TERM...(Tuesday through Friday)
Issued at 300 PM CST Fri Nov 30 2018

A broad mid/upper trough will remain over the central plains for the
start of the work week. This will lead to an extended period of
below normal (ie...cold) temperatures.  The first shot of cold air
will arrive across the area early in the week with little if any
moderation before the next blast arrives early on Thu. The middle of
the week looks dry, but a southern stream system moves north over
the top of the shallow cold air for late Thu into Fri. At this time
it looks like another shot of wintry precip by Fri.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 605 PM CST Fri Nov 30 2018

Poor aviation conditions to continue through the night due to low
clouds, fog, and TSRA.

A dynamic storm system continues to encroach on the area from the
west this evening. At the surface, a warm front stretches across
the state of Oklahoma. North of that front, an easterly/upslope
low level flow has lead to widespread low clouds and fog with
widespread IFR/LIFR condition at this time. Later tonight,
SHRA/TSRA will move through the area, adding to the impacts to
aviation. The strongest storms may contain large hail, with a
low-end threat of wind gusts of 50+ kt. TSRA should clear the area
after Midnight, with gusty NW winds developing in the wake of the
system. Some -SN may impact KRSL/KSLN/KGBD on the backside of the
system, but confidence in how far south winter precip will reach
is less certain.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    42  49  33  43 /  90  30  10   0
Hutchinson      37  46  32  40 /  80  40  20  10
Newton          40  45  32  40 /  90  50  20  10
ElDorado        44  48  33  42 /  90  30  20  10
Winfield-KWLD   44  51  33  46 /  80  10   0   0
Russell         33  41  29  35 /  90  70  50  20
Great Bend      34  43  29  37 /  90  50  40  10
Salina          36  42  32  38 /  90  60  50  20
McPherson       36  44  31  39 /  90  50  30  10
Coffeyville     51  54  35  49 /  90  10   0   0
Chanute         51  52  34  45 / 100  20  10   0
Iola            50  52  34  44 / 100  30  20  10
Parsons-KPPF    52  53  34  48 /  90  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 PM CST this evening for KSZ032-033-
047-048-050-067-082-091.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RM
Hazardous weather outlook, Nov 30, 9:54 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
954 PM CST Fri Nov 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
954 PM CST Fri Nov 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are expected overnight especially along and
east of the Kansas Turnpike where a few strong or severe storms are
possible. The primary severe threats will be hail up to quarter
sized as well as 50 to 60 mph winds. A brief tornado cannot be ruled
out over extreme southeast Kansas during the evening hours. A
Tornado Watch is in effect for portions of southeast Kansas until 5
am, Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A brief period of light snow and gusty winds may lead to minor
travel impacts along the Interstate 70 corridor early Saturday
morning. Very light snow accumulations are possible.

There are chances of a wintry mix on Sunday evening along the
Interstate 70 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across southeast
Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

In the hours before

Special weather statement, Nov 30, 9:29 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
929 PM CST FRI NOV 30 2018

KSZ098-010400-
Chautauqua KS-
929 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...

* Until 1000 PM CST.

* At 927 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Cedar
  Vale to near Bigheart...and moving northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Sedan, Cedar Vale and Chautauqua.

LAT...LON 3701 9652 3717 9653 3727 9653 3729 9619
      3700 9609
TIME...MOT...LOC 0329Z 214DEG 46KT 3712 9651 3687 9630

LAWSON
Special weather statement, Nov 30, 9:46 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
946 PM CST FRI NOV 30 2018

KSZ098-010415-
Chautauqua KS-
946 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...

* Until 1015 PM CST.

* At 945 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Grenola to Chautauqua...and moving northeast at 55 mph.

hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Sedan, Peru, Chautauqua, Elgin, Niotaze and Hale.

A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.

LAT...LON 3730 9649 3730 9597 3707 9596 3701 9597
      3700 9597 3700 9634
TIME...MOT...LOC 0346Z 204DEG 48KT 3730 9640 3701 9617

LAWSON
Local storm report, Nov 30, 9:57 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     SEDAN                   37.13N 96.18W
11/30/2018  E60 MPH          CHAUTAUQUA         KS   LAW ENFORCEMENT

&&

MARTIN
Local storm report, Nov 30, 10:04 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             7 N SEDAN               37.23N 96.18W
11/30/2018  M1.00 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

            STRONG WINDS WERE SHAKING AROUND THE
            SPOTTERS TRUCK.

&&

MARTIN
Local storm report, Nov 30, 10:06 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND GST     CANEY                   37.01N 95.93W
11/30/2018  E60 MPH          MONTGOMERY         KS   LAW ENFORCEMENT

&&

MARTIN
Local storm report, Nov 30, 10:33 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1033 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND DMG     INDEPENDENCE            37.23N 95.71W
11/30/2018                   MONTGOMERY         KS   LAW ENFORCEMENT

            TRAILER DESTROYED WITH PEOPLE TRAPPED
            INSIDE. THE 911 CENTER IS WITHOUT POWER.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:18 PM CSTSpecial Weather StatementICTMontgomery27 min
Nov 30, 7:33 PM CSTSpecial Weather StatementICTMontgomery27 min
Nov 30, 7:50 PM CSTSpecial Weather StatementICTWilson25 min
Nov 30, 8:03 PM CSTSpecial Weather StatementICTWilson27 min
Nov 30, 8:19 PM CSTSpecial Weather StatementICTGreenwood26 min
Nov 30, 8:26 PM CSTSpecial Weather StatementICTSumner34 min
Nov 30, 8:37 PM CSTSevere Thunderstorm WarningICTGreenwood38 min
Nov 30, 8:40 PM CSTSpecial Weather StatementICTWoodson35 min
Nov 30, 8:54 PM CSTSpecial Weather StatementICTSumner36 min
Nov 30, 9:19 PM CSTSpecial Weather StatementICTCowley26 min
Nov 30, 9:29 PM CSTSpecial Weather StatementICTChautauqua31 min
Nov 30, 9:46 PM CSTSpecial Weather StatementICTChautauqua29 min
Nov 30, 9:55 PM CSTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery29 min
Nov 30, 10:11 PM CSTSevere Thunderstorm WarningICTElk, Labette, Montgomery, Wilson35 min
Nov 30, 10:33 PM CSTSevere Thunderstorm WarningICTLabette, Neosho, Wilson42 min
Dec 1, 1:50 AM CSTSpecial Weather StatementICTKingman25 min
Dec 1, 2:18 AM CSTSpecial Weather StatementICTKingman42 min
Dec 1, 2:57 AM CSTSpecial Weather StatementICTSedgwick48 min
Dec 1, 3:42 AM CSTSpecial Weather StatementICTHarvey48 min
Dec 1, 10:13 AM CSTWinter Weather AdvisoryICTLincoln, Russell13 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.